South Dakota, 2011

Hail in South Dakota, March 21, 2011

March 21, 2011 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail from the Huron to De Smet areas in southeast South Dakota during the late evening of March 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail from the Huron to De Smet areas in southeast South Dakota during the late evening of March 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 21, 8:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 8:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT MON MAR 21 2011

DISCUSSION...
WAITING FOR HINTS THAT CONVECTION IS ABOUT TO BREAK OUT ACROSS THE
AREA...BUT NOTHING IMMINENT AS OF 2Z. STILL A CHANCE FOR CONVECTION
TO BREAK OUT OVER CENTRAL AND EASTERN SD LATE THIS EVENING...BUT IT
IS BY NO MEANS A SURE THING. STRONG SPEED CONVERGENCE ALONG THE NOSE
OF THE LOW LEVEL JET OVER NE NEBRASKA WOULD NORMALLY BE ENOUGH TO
POP SOME THUNDERSTORMS...BUT INVERSION IS QUITE STRONG TO AROUND 800
MB. ABOVE 800 MB THE ATMOSPHERE IS VERY DRY. MODEL MIXING RATIOS AT
700 AND 600 BOTH LESS THAN 1 G/KG. MODELS DO SHOW 700 MB MOISTURE
INCREASING SUBSTANTIALLY BY 6Z...BUT THIS IS MOST LIKELY SATURATION
FROM MODEL INDUCED CONVECTION. 0Z SOUNDINGS OUT OF NORTH PLATTE AND
OMAHA SUBSTANTIATE NUMERICAL MODELS...SHOWING SIGNIFICANT AMOUNTS OF
DRY AIR ABOVE 800 MB. OMAHA SOUNDING SHOWS A 50 DEG F DEW POINT
DEPRESSION AT 740 MB. DOUBTS ARE CREEPING IN WHETHER OR NOT
CONVECTION WILL INDEED DEVELOP. VERY WELL MAY HAVE TO WAIT FOR UPPER
FORCING AND MID LEVEL COOLING LATE TONIGHT INTO TUE MORNING...WITH
THE MAIN CHANCES FOR PRECIPITATION FROM HIGHWAY 14 AND NORTH.
LOWERED POPS A BIT FOR THIS EVENING AND MAY NEED TO LOWER POPS FOR
THE OVERNIGHT. AT THIS POINT THE HRRR STILL SHOWING STORMS
DEVELOPING FROM CENTRAL SD INTO NW IA. WILL CONTINUE TO MONITOR.

LOWERED OVERNIGHT LOWS AS COLD AIR CONTINUES TO LEAK SOUTHWARD BELOW
THE INVERSION. BASED ON CURRENT TEMPERATURES WILL NEED TO LOWER
MINIMUM TEMPERATURES FURTHER...ESPECIALLY IN THE SOUTHERN CWA WHERE
TEMPERATURES ARE NOW AT OR BELOW THE FORECAST LOW. WITHOUT MID
CLOUDS TO RADIATE WARMER AIR DOWN TO THE SFC...WILL SEE LOWS IN THE
30S EVERYWHERE BUT POSSIBLY THE MO VALLEY AND PARTS OF NW IA.
SHOWERS AND THUNDERSTORMS WOULD CAUSE TEMPERATURES TO RISE...
BRINGING WARMER AIR ALOFT TO THE SFC....OF COURSE THEY FIRST NEED TO
DEVELOP. /97

&&

.AVIATION...
MVFR CEILINGS WILL DEVELOP ACROSS THE AREA THROUGH THE NIGHT WITH
IFR CEILINGS EXPECTED AFTER 12Z TUESDAY. SHOWERS AND THUNDERSTORMS
WILL DEVELOP SOUTH OF I90 BY 06Z AND SPREAD NORTH THROUGH THE NIGHT.
VISIBILITIES WILL BE REDUCED TO BELOW 3 MILES AT TIME IN FOG AND
RAIN.

&&

.PREV DISCUSSION...
LATEST WATER VAPOR LOOP SHOWS A STRONG WAVE ROCKING NORTHEASTWARD
INTO THE CENTRAL ROCKIES. A LEAD SHORTWAVE WORKING ACROSS COLORADO
AT 19Z AND THIS WILL LIKELY AID IN SETTING OFF CONVECTION TONIGHT.
THIS STRONG WAVE WILL CONTINUE TO AID IN TURNING LOW LEVEL WINDS
AROUND TO THE SOUTH...WHICH SHOULD DRAW AN ABUNDANCE OF MOISTURE
NORTHWARD. A STRONG WARM FRONT WAS DEVELOPING EARLY THIS AFTERNOON
ALONG THE KANSAS/NEBRASKA BORDER WITH THE GREATEST PRESSURE FALLS
OVER THE WESTERN HIGH PLAINS. LOW TO MID 50 DEW POINTS WORKING INTO
WESTERN KANSAS SO MOISTURE SHOULD HAVE A GOOD CHANCE TO STREAM
NORTHWARD INTO SOUTHEAST SOUTH DAKOTA AS THE UPPER LEVEL SUPPORT
STREAMS NORTH TONIGHT. THE BEST COMBINATION OF UPPER LEVEL SUPPORT
AND LOW LEVEL MOISTURE AND INSTABILITY LOOKS TO OCCUR OVER THE
SOUTHEASTERN TWO THIRDS OF THE CWA...ESPECIALLY FROM ABOUT 3Z
THROUGH 9Z. STILL MARGINAL SUPPORT FOR ROTATING UPDRAFTS WITH CAPE
VALUES AROUND 1000 J/KG AND EFFECTIVE BULK SHEAR AROUND 30 KNOTS. AS
FOR TEMPERATURES AS DEW POINTS...HAVE BOTH DROPPING A BIT THIS
EVENING...THEN GRADUALLY RISING OVERNIGHT AS THE WARM FRONT TO THE
SOUTH WORKS NORTH. DECENT MIXING SHOULD KEEP TEMPERATURES FROM
DROPPING MOST OF THE NIGHT. /08

ANOTHER INTERESTING PERIOD ON TUESDAY AS A SURFACE LOW PRESSURE AND
ASSOCIATED FRONTAL BOUNDARIES TRACK ACROSS OUR SOUTH BY AFTERNOON.
IN THE MORNING...WILL MOST LIKELY SEE CONVECTION ONGOING IN OUR
NORTHEAST...THOUGH WANING BY LATER IN THE MORNING WITH DIMINISHING
LOW TO MID LEVEL THETA E ADVECTION OVER THAT AREA AS THE MID/LOWER
LEVEL WARM FRONT PUSHES TO THE NORTH. MODELS SUGGESTING STRATUS
HANGING ACROSS MUCH OF THE AREA THROUGH AT LEAST MID DAY...THEN
SLOWLY ERODING FROM THE SOUTH THROUGH THE AFTERNOON. STILL LOOKING
LIKE SEVERE STORMS WILL BE POSSIBLE THROUGH OUR SOUTHEAST...THOUGH
SOME DIFFERENCES IN THE MODELS WITH REGARD TO TRACK OF THE SURFACE
LOW AND PLACEMENT OF THE ASSOCIATED WARM FRONT...WITH THE NAM TAKING
THINGS FARTHER TO THE SOUTH. EVEN SO...THE SURFACE WARM FRONT WILL
MOST LIKELY AT LEAST MAKE IT INTO OUR SOUTHEASTERN IOWA ZONES BY
AFTERNOON...WITH DEWPOINTS APPROACHING 60 IN OUR FAR SOUTH...THIS IN
CONJUNCTION WITH A SHORTWAVE TRACKING OUT OF NEBRASKA AND THE 300 MB
JET SCREAMING NORTHWARD FROM THE SOUTHERN ROCKIES/INTO THE PLAINS
STATES...SETTING OFF CONVECTION OVER OUR AREA. BUFKIT CONVECTIVE
PARAMETERS PROG MUCAPE VALUES RANGING FROM 800 TO 1000 J/KG AND
EFFECTIVE SHEAR APPROACHING 50 KTS.  LI/S ARE NOT OVERLY
IMPRESSIVE...AROUND -1 TO -2 C...BUT WITH RELATIVELY LOW FREEZING
LEVELS LARGE HAIL STILL LOOKS LIKE A GOOD BET. A NICE TEMPERATURE
GRADIENT WILL BE FOUND OVER OUR CWA...WITH HIGHS IN THE 40S THROUGH
THE HURON/BROOKINGS/MARSHALL CORRIDOR...TO THE LOWER TO MID 60S FROM
YANKTON TO SIOUX CITY TO STORM LAKE.

WILL SEE LIGHT PRECIPITATION LINGER ACROSS OUR NORTH AND EAST FOR
TUESDAY NIGHT INTO WEDNESDAY AS THE MAIN UPPER LEVEL TROUGH SWINGS
THROUGH THE REGION. WITH THERMAL PROFILES ALOFT CONTINUING TO
COOL...WILL BE COLD ENOUGH FOR SNOW GENERALLY FROM THE INTERSTATE 90
CORRIDOR AND NORTHWARD...WITH SURFACE TEMPERATURES STAYING JUST WARM
ENOUGH ACROSS OUR SOUTH FOR MAINLY RAIN. LOWS ON TUESDAY NIGHT WILL
BE IN THE LOWER 30S IN OUR FAR NORTH TO UPPER 30S IN THE SOUTH.
HIGHS ON WEDNESDAY WILL NOT WARM MUCH FROM MORNING LOWS...WITH
AFTERNOON HIGHS IN MID 30S NORTH TO THE LOWER 40S SOUTH.

UNFORTUNATELY...THE COOLER WEATHER PATTERN WILL PERSIST INTO THE
BEGINNING OF NEXT WEEK...WITH BELOW NORMAL TEMPERATURES THROUGH THE
PERIOD. THIS WILL TRANSLATE TO HIGHS MAINLY IN THE 30S TO LOWER 40S
AND LOWS IN THE UPPER TEENS TO 20S. A COUPLE OF WEAK WAVES MAY BRING
SOME LIGHT PRECIPITATION TO THE AREA FOR FRIDAY AND AGAIN ON
SATURDAY...WITH THE USUAL TIMING/TRACKING DIFFERENCES AMONG THE
MODELS THIS FAR OUT...SO KEPT POPS ON THE LOW SIDE AT THIS POINT.
/JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Mar 21, 10:54 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT MON MAR 21 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1154 AM CDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP AROUND
AND NORTH OF THE MISSOURI RIVER VALLEY LATE THIS EVENING. A FEW
OF THESE STORMS...ESPECIALLY FROM AROUND 1000 PM CDT THROUGH 400
AM CDT...WILL HAVE THE CHANCE TO PRODUCE HAIL TO THE SIZE OF HALF
DOLLARS. AS THE STORMS MOVE NORTH OF INTERSTATE 90 THE CHANCE FOR
LARGE HAIL WILL DECREASE RAPIDLY.

FLOODING...
FLOODING WILL CONTINUE OVER MUCH OF THE JAMES RIVER...VERMILLION
RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK
RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER EARLY THIS WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT MUCH OF
THE DAY TUESDAY. BY LATE AFTERNOON A FEW STORMS COULD BECOME
SEVERE...MAINLY EAST OF JACKSON MINNESOTA TO IDA GROVE IOWA
LINE...WITH THE MAIN THREATS HAIL TO THE SIZE OF QUARTERS...WIND
GUSTS TO 60 MPH AS WELL AS AN ISOLATED TORNADO.

THERE IS SOME THREAT OF SNOW ACCUMULATIONS WITH A SYSTEM ARRIVING
IN THE AREA ABOUT SATURDAY. HEAVY SNOW IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 121 km away, was scanning. The volume nearest the first event began at 04:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beadle

When
March 21, 10:30 PM CST
Where
Beadle County, 5.36 mi ESE of Wolsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.370, -98.370

Hail, Kingsbury

When
March 21, 10:52 PM CST
Where
Kingsbury County, 4.82 mi SE of De Smet
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.340, -97.470

Hail, Kingsbury

When
March 21, 10:56 PM CST
Where
Kingsbury County, 2.09 mi ESE of De Smet
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
44.370, -97.510

Large hail produced sufficient accumulations to make part of Highway 14 and some other roads icy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289721, 289722, 289723.